Thunderstorm Wind, Campbell
- When
- August 29, 5:09 PM MST
- Where
- Campbell County, 12.35 mi W of Recluse
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.710, -105.950
Wind gusts flattened grass and oats.
A line of severe thunderstorms produced large hail and strong wind gusts across northern Campbell County. The storms weakened as they moved eastward into Crook and Weston Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms produced large hail and strong wind gusts across northern Campbell County. The storms weakened as they moved eastward into Crook and Weston Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 29, 1:31 PM MST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 231 PM MDT MON AUG 29 2011 .DISCUSSION...20Z SURFACE ANALYSIS HAD HIGH OVER MN/IA WITH LOW OVER SOUTH CENTRAL MT...AND TROUGH INTO EASTERN CO. SHORTWAVE ENERGY NOTED ON WATER VAPOUR OVER CENTRAL WY...WHICH IS ASSISTING CONVECTION OVER THE CWA THIS AFTERNOON. BEST SHRA/TSRA DEVELOPING IN 850-700MB THETA-E ADVECTION ZONE AS WELL AS FRONOGENETIC FORCING IN BAROCLINIC RIBBON. THIS ACTIVITY WILL SLOWLY SHIFT EAST THROUGH THE EVENING HOURS. BEHIND IT...ANOTHER WAVE WAS NOTED OVER SOUTHWEST MT. AHEAD OF THE WAVE ALONG SURFACE TROUGH...1-1.5KJ/KG MLCAPE WILL PEAK LATE TODAY/EARLY THIS EVENING. 0-6KM BULK SHEAR 15-20M/S. EXPECT A FEW STORMS TO FIRE IN WY THROUGH EARLY EVENING ALONG BEST LOW LEVEL CONVERGENCE NEAR SURFACE TROUGH. A POTENTIAL CONVECTIVE COMPLEX WILL DEVELOP AHEAD OF SOUTHWEST MT WAVE AND HEAD EAST/SOUTHEAST TONIGHT. 18Z HRRR PAINTS POTENTIAL FAIRLY WELL. COULD SEE A COUPLE OF SEVERE STORMS...ESPECIALLY AHEAD OF THE MT SYSTEM AND ALONG SURFACE TROUGH. GIVEN CURRENT DEW POINTS...UPSLOPE FLOW OVERNIGHT...TODAY/S PRECIPITATION...AND FORECAST LOWS WOULD EXPECT TO SEE AREAS OF FOG OVERNIGHT...ESPECIALLY ON THE EASTERN SLOPES OF THE BLACK HILLS. TUESDAY/TUESDAY NIGHT...MAIN UPPER TROUGH/SHORTWAVE MOVES ACROSS ND. SMALLER CHANCES FOR TSRA EXPECTED GIVEN INSTABILITY/FORCING...BUT COVERAGE SHOULD BE VASTLY SMALLER THAN TODAY. WEDNESDAY...UPPER RIDGE BUILDS INTO THE NORTHERN PLAINS WITH AMPLIFYING THERMAL RIDGE. 700MB TEMPERATURES APPROACH 17C LATE...WHICH WHEN COMBINED SIGNIFICANTLY DRIER AIR...WE SHOULD SEE READINGS JUMP WELL INTO THE 90S. HAVE INTRODUCED SMALL TSRA CHANCES IN THE WEST FOR THE AFTERNOON GIVEN VERY STEEP LAPSES RATES AND INSTABILITY. CAP SHOULD HOLD IN THE EAST. WEDNESDAY NIGHT...UPPER TROUGH OVER THE ROCKIES WITH SOUTHWEST FLOW OVER THE CWA. SHOULD SEE SIGNIFICANT LOW LEVEL JET...WHICH WILL KEEP WINDS/TEMPERATURES UP ON THE SD PLAINS...AS WELL AS BRINGING ELEVATED CONVECTION POTENTIAL. EXTENDED...LONG WAVE UPPER TROF WILL INFLUENCE WEATHER FOR THE LAST PART OF THE WEEK THRU THE WEEKEND. AS TROF MOVES ACROSS THE NORTHERN ROCKIES THURSDAY...SHORTWAVES ADVANCING ON SOUTHWEST FLOW WILL TRIGGER THUNDERSTORMS OVER WRN SD...WHERE FORECAST SOUNDINGS SHOW CAPE VALUES OVER 1000 J/KG. MEANWHILE...A COLD FRONT WILL CROSS THE FORECAST AREA DURING THE DAY...GIVING A LARGE TEMPERATURE SPREAD FROM THE NW TO SE ZONES. WITH THERMAL RIDGE OVER CNTRL SD AND SOUTHWEST SURFACE WINDS...TEMPS OVER S CNTRL SD SHOULD BE AT LEAST AS WARM AS WED. FRONT WILL MOVE THROUGH NWRN SD DURING THE MORNING...SO COLD AIR ADVECTION AND INCREASED CLOUDS AND PRECIP WILL RESULT IN MUCH COOLER TEMPERATURES. SHOWERS WILL CONTINUE FRIDAY AS THE TROF MOVES ACROSS THE AREA...AND TEMPERATURES WILL BE COOLER. WHILE THE WEEKEND LOOKS TO BE MAINLY DRY...SOME WEAK CONVECTION MAY DEVELOP AS CYCLONIC NW FLOW REMAINS OVER THE AREA. UPPER RIDGE BUILDS OVER THE NORTHERN PLAINS MONDAY...SO TEMPERATURES WILL WARM AGAIN. && .AVIATION...WIDESPREAD RAIN WILL CONTINUE ACROSS WRN SD THIS AFTN AND EVEN...WHILE MORE SCT TSTMS MAY DVLP OVR NERN WY WHERE CLDS HAV CLRD TO ALLOW HEATING. EXTENSIVE LOW LVL MSTR AND UPSLOPE ELY WNDS WL PRODUCE MVFR CIGS AND FOG THIS EVEN AND OVERNITE...AND IFR COND ALONG THE ERN SLOPES OF THE BLK HLS...AFFECTING RAP. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...HELGESON LONG TERM....SANDERS AVIATION...SANDERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 743 AM MDT MON AUG 29 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-301300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 743 AM MDT (843 AM CDT) MON AUG 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED OVER PARTS OF THE AREA TODAY INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER FAR SOUTHWESTERN SOUTH DAKOTA AND A SMALL PART OF NORTHEASTERN WYOMING. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A NEAR DAILY CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER VARIOUS PARTS OF THE AREA THROUGH FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT MON AUG 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 14 SSW PROVO 43.01N 103.94W
08/29/2011 M1.25 INCH FALL RIVER SD TRAINED SPOTTER
&&
EWYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 520 PM MDT MON AUG 29 2011 WYZ054-056-300045- NORTHERN CAMBELL WY-WESTERN CROOK WY- 520 PM MDT MON AUG 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL AND EXTREME NORTHWESTERN CROOK COUNTIES UNTIL 645 PM MDT... AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES WEST OF VOLBORG TO 30 MILES NORTHWEST OF SPOTTED HORSE TO 58 MILES WEST OF ECHETA...AND MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... SPOTTED HORSE... RECLUSE... ECHETA... ROCKYPOINT... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HELGESON
The Billings radar (KBLX), 244 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Wind gusts flattened grass and oats.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340876, 340875, 340878, 340879.